Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 77, NWS Cleveland, OH

July 11, 2009Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 11, 2009, 8:10 PM EDT for Erie County, Pennsylvania. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 8:10 PM EDT (00:10 UTC)
Expired
Jul 11, 2009, 8:59 PM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:20 PM EDTHAIL 0.754 E Erie, PA
Jul 11, 8:32 PM EDTHAIL 0.758 E Erie, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 120010
SVRCLE
PAC049-120115-
/O.NEW.KCLE.SV.W.0077.090712T0010Z-090712T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
810 PM EDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF ERIE...AND WAS
  MOVING EAST AT 45 MPH. PENNY SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  NORTH EAST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4227 7975 4220 7975 4204 7976 4214 8016
      4216 8015 4218 8011 4218 8007 4217 8004
      4228 7978
TIME...MOT...LOC 0010Z 286DEG 39KT 4224 8008

$$

KIELTYKA
2 follow-up statements
000 
WWUS51 KCLE 120028
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
828 PM EDT SAT JUL 11 2009

PAC049-120115-
/O.CON.KCLE.SV.W.0077.000000T0000Z-090712T0115Z/
ERIE PA-
828 PM EDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF NORTH 
EAST...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
NORTHEASTERN ERIE COUNTY.

LAT...LON 4227 7975 4220 7975 4204 7976 4214 8016
      4216 8015 4218 8011 4218 8007 4217 8004
      4228 7978
TIME...MOT...LOC 0028Z 295DEG 31KT 4216 7989

$$

WILLARD
000 
WWUS51 KCLE 120059
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
859 PM EDT SAT JUL 11 2009

PAC049-120109-
/O.CAN.KCLE.SV.W.0077.000000T0000Z-090712T0115Z/
ERIE PA-
859 PM EDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ERIE COUNTY IN
NORTHWEST PENNSYLVANIA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4227 7975 4220 7975 4204 7976 4214 8016
      4216 8015 4218 8011 4218 8007 4217 8004
      4228 7978
TIME...MOT...LOC 0059Z 295DEG 31KT 4205 7957

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:43 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 11, 7:43 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
743 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT OVER NORTHWEST OHIO CROSS THE AREA THIS EVENING.
HIGH PRESSURE FROM THE NORTHERN PLAINS WILL MOVE EAST ACROSS THE
GREAT LAKES EARLY IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
COLD FRONT ACROSS NW OHIO. SOME MODERATE CUMULUS DEVELOPMENT IN THE
LAST HOUR OR TWO. DEWPOINTS ARE HIGH BUT THE AIRMASS IS OBVIOUSLY
RAIN COOLED AND SOMEWHAT MORE STABLE THAN IT COULD HAVE BEEN IF
THERE WERE NO RAIN IN THE MORNING. DESPITE THE EARLIER RAIN THE
LIFTED INDEX SEEMS BE AVERAGING -4 TO -6 WITH CAPE 800-1600 WHICH
ARE RESPECTABLE LEVELS. THINK WE WILL SEE NEW THUNDERSTORMS DEVELOP
MAINLY SOUTH OF THE LAKESHORE AND MAINLY FROM THE I-71 CORRIDOR
EASTWARD. THERE MAY BE ENOUGH TIME FOR THE STORMS TO GET SOME PUNCH
BEFORE EXITING THE FORECAST AREA AND THE AREA FROM YOUNGSTOWN TO
CANTON... MILLERSBURG AND MOUNT VERNON MAY BE MOST SUSCEPTIBLE. WILL
USE LEFTOVER WEATHER (LATE AFTERNOON) FOR THE NORTHERN COUNTIES AND
EVENING SHOWERS STORMS FOR THE ABOVE MENTIONED AREA. GUIDANCE TEMPS
LOOK A LITTLE COOL CONSIDERING HOW SHORT THE NIGHTS ARE THIS TIME OF
YEAR AND HOW FAR WE WOULD HAVE TO FALL TO GET THERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
ALL MODELS INDICATE AN AREA OF SHOWERS/STORMS WILL DEVELOP OVER THE
NORTHERN PLAINS LATE SAT NIGHT AND MOVE SOUTHEAST ON SUNDAY.
ACTIVITY SHOULD DIMINISH DURING THE DAY SUNDAY IN DRIER AND MORE
STABLE AIR ALTHOUGH SOME OF THE MODELS IN A TYPICAL CONVECTIVE
FEEDBACK MODE POST QPF ALL THE WAY TO NORTHERN OHIO. COULD BE SOME
DEBRIS CLOUDS BY SUNDAY AFTERNOON. LESS HUMID MOVES IN BY SUNDAY AS
YET ANOTHER IN A SERIES OF DRY HIGH PRESSURE SYSTEMS SLIDE SOUTHEAST
ACROSS THE GREAT LAKES WHILE THE UPPER TOUGH DEEPENS AGAIN OVER
QUEBEC. WE SHOULD REMAIN BETWEEN SYSTEMS WITH THE INSTABILITY
SHOWERS ASSOCIATED WITH THE UPPER TROUGH TO OUR NORTHEAST AND WARM
ADVECTION CONVECTION TO OUR WEST. WARM FRONT WILL APPROACH BY
WEDNESDAY MORNING.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE LONG TERM PERIOD WILL START OUT WITH WEATHER LEFT OVER FROM THE
AREA OF LOW PRESSURE SET TO MOVE ACROSS THE REGION DURING THE MIDDLE
PART OF THE WEEK.  IT APPEARS THAT DRIER AIR WILL BE A LITTLE SLOWER
TO ARRIVE BEHIND THIS SYSTEM THAN EARLIER THOUGHT.  WILL NEED TO
KEEP CHANCE POPS GOING THROUGH WEDNESDAY NIGHT AND INTO EASTERN
AREAS THROUGH AT LEAST MIDDAY THURSDAY.  HIGH PRESSURE WILL BUILD
OVER THE LOCAL FOR THE END OF THE WEEK.  AS HAS BEEN THE CASE A LOT
LATELY... TEMPERATURES DURING THE PERIOD WILL AGAIN AVERAGE A LITTLE
BELOW NORMAL.  MANY AREAS WILL STRUGGLE TO GET OUT OF THE 70S BOTH
FRIDAY AND SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 23Z COLD FRONT WAS LOCATED FROM SANDUSKY TO JUST EAST OF
FDY. THIS FRONT WILL CONTINUE TO MOVE ESE ACROSS THE ENTIRE AREA
THE REST OF THE EVENING. VERY ISOLATED SHRA/TS THREAT FOR AREAS TO
THE EAST OF THE FRONT. BEST CHANCES WOULD BE ERI OVER THE NEXT
COUPLE OF HOURS. GUSTY SOUTHWEST WINDS TO BECOME NORTHWEST AND
LOOSE THEIR GUSTINESS. OVERNIGHT WINDS WILL DIMINISH FURTHER AND
THEN THE POSSIBILITY FOR MVFR OR IFR VSBY TOWARD MORNING. THE
GUIDANCE IS NOT INDICATING MUCH...BUT MAYBE IT WILL CATCH UP TO
THE FACT THAT IT RAINED AT MOST PLACES...HEAVIEST AT
TOL/FDY/CLE/ERI...AND WILL PUT SOME REDUCED VSBY IN WITH THE 00Z
RUN. FOR NOW WILL PUT A GOOD AMOUNT OF MVFR VSBY IN WITH THE
POSSIBILITY OF IFR. VFR SUNDAY WITH GENERALLY WNW WINDS.

OUTLOOK...VFR SUNDAY NIGHT THROUGH TUESDAY. PERIODS OF NON-VFR
WED WITH SHRA/TS. VFR THURSDAY.

&&

.MARINE...
THE COLD FRONT IS JUST NOW APPROACHING THE WEST END OF THE LAKE.
THIS FEATURE WILL MOVE EAST ACROSS THE LAKE THIS EVENING.  SW FLOW
AHEAD OF THE FRONT WILL BECOME W THEN NW TO N TONIGHT.  WINDS WILL
BRIEFLY BE IN THE 15 TO 20 KNOT RANGE BEHIND THE FRONT SO WILL KEEP
SMALL CRAFT GOING AS IS.  WINDS AND WAVES WILL QUICKLY COME DOWN
LATE TONIGHT AND SUNDAY SHOULD BE A DECENT DAY ON THE LAKE WITH
MAINLY WEST WINDS LESS THAN 10 KNOTS.  WINDS WILL CHANGE LITTLE TILL
ANOTHER FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY.  MAINLY WESTERLY
FLOW WILL THEN CONTINUE THROUGH LATE TUESDAY.  AT THAT TIME A WARM
FRONT WILL LIFT NORTH ACROSS THE REGION FINALLY GIVING THE FLOW A
SOUTHERLY COMPONENT.  THE BEST CHANCES FOR RAIN DURING THE PERIOD
WILL COME DURING THE TUESDAY NIGHT INTO WEDNESDAY PERIOD.  A COLD
FRONT WILL EVENTUALLY MAKE ITS WAY ACROSS THE LAKE LATE WEDNESDAY
INTO THURSDAY CAUSING THE FLOW TO AGAIN BECOME WESTERLY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR LEZ147>149.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KUBINA
AVIATION...OUDEMAN
MARINE...KUBINA
Hazardous weather outlook, Jul 11, 3:50 PM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT SAT JUL 11 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-122000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
350 PM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:55 PM EDTSevere Thunderstorm WarningCLECrawford, Erie48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.